High Wind, Potter
- When
- June 21, 1:55 PM CST
- Where
- Potter forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.065, -99.957 (the zone’s center; the record gives no point)
Winds gusted to 50 to 70 mph in a wake low pressure area behind an exiting line of severe thunderstorms.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Winds gusted to 50 to 70 mph in a wake low pressure area behind an exiting line of severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 12:11 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
111 PM CDT FRI JUN 21 2013
.UPDATE...
18Z AVIATION DISCUSSION UPDATED BELOW.
UPDATED THE FORECAST THIS MORNING TO INCREASE POPS AND HAVE ADDED
SEVERE MENTION AS WELL. A VERY LARGE SEVERE STORM HAS BEEN ONGOING
JUST SOUTH OF INTERSTATE 90 IN RAPID CITYS CWA. THIS STORM SHOULD
REACH WESTERN JONES COUNTY WITHIN THE NEXT HOUR. ADDITIONAL
CONVECTION IS ALSO DEVELOPING ALONG AND NORTH OF A WARM EML WHICH
STRETCHES FROM NEAR KHON TO KPIR. GENERALLY EXPECTING AN INCREASE
IN CONVECTIVE COVERAGE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER LOW SPINNING OVER THE
NORTHWEST CONUS...WITH SOUTHWEST FLOW OVER THE NORTHERN PLAINS.
THE LOW WILL CONTINUE TO ROTATE AROUND...BECOMING POSITIVELY TILTED
AND EJECTING ENERGY INTO THE NORTHERN PLAINS TODAY. INDIVIDUAL
WAVES OF ENERGY ARE NOT EASILY LOCATED IN THIS MORNINGS WATER
VAPOR IMAGERY...AND MODELS DO HAVE SOME TIMING DIFFERENCES WITH
THESE WAVES TODAY. THE NAM IN PARTICULAR...SEEMS TO BE THE
OUTLIER...SUGGESTING SHORTWAVE ENERGY WILL INITIATE A THUNDERSTORM
COMPLEX THIS MORNING...AND TRACK IT EAST ACROSS THE STATE.
ALTHOUGH THIS DIFFERENCE HAS INTRODUCED SOME FORECASTER
UNCERTAINTY...HAVE TRENDED THE FORECAST TO A MAJORITY OF THE OTHER
MODELS WHICH SUGGEST THAT MOST CONVECTION WILL HOLD OFF UNTIL THIS
AFTERNOON...AND WILL BE ABLE TO TAP INTO THE VERY UNSTABLE
AFTERNOON AIRMASS. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE
SURFACE FEATURES HOWEVER. THE CURRENT SURFACE ANALYSIS SHOWS THE LOW
CENTER IN NORTHEAST COLORADO WITH A SURFACE TROUGH EXTENDING
ACROSS NEBRASKA AND INTO EASTERN SOUTH DAKOTA. THIS SYSTEM WILL
INTENSIFY WITH THE SURFACE BOUNDARY/WARM FRONT PUSHING BACK TO THE
NORTH...AND WILL BE DRAPED ACROSS SOUTH DAKOTA BY THIS AFTERNOON.
A VERY UNSTABLE ENVIRONMENT WILL BE IN PLACE...WITH BOUNDARY LAYER
DEWPOINTS IN THE UPPER 60S TO LOW 70S...ML CAPE VALUES RISING TO
OVER 3000 J/KG AND VERY STEEP MID LEVEL LAPSE RATES. THE SHEAR
PROFILES ARE ALSO VERY SUPPORTIVE...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR...AND A NICELY CURVED HODOGRAPH. COMPOSITE PARAMETERS
/SCP...SIG SEVERE...ETC/ ALSO CONFIRM THE UNSTABLE ENVIRONMENT THAT
WILL BE IN PLACE TODAY. AT THIS TIME MODELS ARE NOT INDICATING A
SUPER STRONG CAP OVER OUR REGION EITHER...ALTHOUGH PERHAPS
SOUTHEAST SOUTH DAKOTA MY BE TOO CAPPED WITH 700 MB TEMPERATURES
RISING TO AROUND 14C...WITH THE 700 TEMPERATURES GRADIENT
WEAKENING TO AROUND 7 OR 8 C ACROSS OUR NORTHWEST CWA. THE
LIMITING FACTOR TO ALL OF THIS IS THAT MODELS ARE HINTING AT THE
POSSIBILITY OF A STRATUS DECK MOVING OVER THE REGION...WHICH MAY
INHIBIT DAYTIME HEATING. BUT...OVERALL FORECASTER CONFIDENCE IN
SEVERE STORMS OCCURRING TODAY IS PRETTY HIGH. ALL SEVERE WEATHER
THREATS ARE POSSIBLE...INCLUDING HEAVY RAIN /WHICH HAS BECOME AN
ISSUES FOR THE NORTHEAST CWA AS OF LATE/. PWATS ARE EXCEEDING 1.5
INCHES /ANOMALOUSLY HIGH FOR THIS TIME OF THE YEAR/...AND
THEREFORE EXTENDED THE FLASH FLOOD WATCH THROUGH 12Z SATURDAY.
THE UPPER LOW BECOMES NEGATIVELY TILTED BY SATURDAY
AFTERNOON...AND THE SURFACE LOW CONTINUES TO MOVE NORTHEAST. AN
INVERTED TROUGH WILL BE SITUATED ACROSS THE CWA...AND ANOTHER
ROUND OF THUNDERSTORMS IS LIKELY. 700 MB TEMPERATURES WILL BE
INCREASING HOWEVER...SO PERHAPS A STRONGER CAP TO BREAK ON
SATURDAY...BUT ANOTHER VERY GOOD SET UP FOR SEVERE WEATHER. THE
LOW PRESSURE SYSTEM FINALLY SHOWS SIGNS OF EXITING THE REGION ON
SUNDAY.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED. THE
PERIOD OPENS WITH SFC HIGH PRESSURE OVER THE REGION. ABUNDANT
MOISTURE LEFT OVER FROM THE WEEKEND SYSTEM WILL LIKELY NEED TO BE
CONSIDERED IN FUTURE FORECASTS FOR STRATUS OR FOG POSSIBILITIES
SUNDAY NIGHT.
ON MONDAY YET ANOTHER AREA OF LOW PRESSURE BEGINS TO MOVE OFF THE
ROCKIES. A WARM FRONT OVER THE SD/NE BORDER WILL HELP TO KICK OFF
SOME THUNDERSTORMS MONDAY AFTERNOON THROUGH MONDAY NIGHT.
SHOWERS/STORMS MAY LINGER ACROSS THE ND/SD BORDER AS THE LOW AND
ITS ASSOCIATED WARM FRONT PUSH NORTH TUESDAY AND TUESDAY NIGHT. AS
THE UPPER LOW MOVES ACROSS SOUTHERN CANADA/NORTHERN ND/MN ON
WEDNESDAY MOST PRECIP WILL REMAIN TO THE NORTH AND EAST OF THIS
CWA.
TEMPERATURES WILL REMAIN AT OR ABOVE AVERAGE WITH HIGHS MAINLY IN
THE MID TO UPPER 80S. BEHIND THE UPPER LOW AT THE END OF THE WEEK HIGHS
WILL FALL TO AROUND 80.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHORT WAVE TROUGH LIFTING OVER THE REGION THROUGH THE EVENING
ALONG WITH A WARM FRONT PUSHING NORTH WILL BRING NUMEROUS SHOWERS
AND THUNDERSTORMS TO THE REGION. IT LOOKS LIKE ALL TERMINALS WILL
BE AFFECTED AT OR IN THE VICINITY WITH RAIN ALONG WITH THUNDER
INTO THE EVENING HOURS AS THIS PASSES THROUGH. SOME MVFR
VISIBILITIES ALONG WITH GUSTY WINDS ARE EXPECTED WITH THE STORMS.
OTHERWISE...AFTER THE STORMS PASS EXPECT VFR MOSTLY CLEAR SKIES IN
BEHIND LATER THIS EVENING AND SATURDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-DAY-GRANT-
MARSHALL-ROBERTS.
MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
TRAVERSE.
&&
UPDATE...SD
SHORT TERM...SERR
LONG TERM...WISE
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT FRI JUN 21 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
212 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM TORNADO GLENDALE COLONY 44.80N 98.29W
06/21/2013 SPINK SD LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&
EVENT NUMBER ABR1300572
WFOABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 2 SW MILLER 44.50N 99.02W
06/21/2013 E0.88 INCH HAND SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1300573
WFOABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL WATERTOWN 44.91N 97.17W
06/21/2013 E0.88 INCH CODINGTON SD LAW ENFORCEMENT
NICKEL HAIL AT LAKE KAMPESKA
&&
EVENT NUMBER ABR1300574
WFOABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL 3 N MILLER 44.56N 98.99W
06/21/2013 E1.00 INCH HAND SD LAW ENFORCEMENT
HEAVY RAIN ALSO REPORTED
0222 PM TSTM WND GST 3 N MILLER 44.56N 98.99W
06/21/2013 E55 MPH HAND SD LAW ENFORCEMENT
HEAVY RAIN ALSO REPORTED
&&
EVENT NUMBER ABR1300576
EVENT NUMBER ABR1300577
SCARLETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
232 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG SPINK COLONY 44.75N 98.29W
06/21/2013 SPINK SD EMERGENCY MNGR
WIND DAMAGE TO A BUILDING AND WINDOWS. TREES ALSO
DAMAGED.
&&
EVENT NUMBER ABR1300579
WFOABRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
254 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM TSTM WND GST 13 N VIVIAN 44.12N 100.29W
06/21/2013 M75 MPH LYMAN SD MESONET
&&
EVENT NUMBER ABR1300580
SCARLETTThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
A pickup and camper were blown off the road by an estimated seventy mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464120, 464403, 464124.